The text only version may be available in large print, Braille or audio CD. For further information call emc accessibility on 0800 198 5000. The product code(s) for this leaflet is: PL 29831/0368 .
Ibuprofen 200mg Coated Tablets PL 29831/0368
Ibuprofen 200mg Coated Tablets
(Referred to as Ibuprofen tablets in the remainder of the leaflet)
Always take this medicine exactly as described in this leaflet or as your doctor, pharmacist or nurse has told you.
1. What Ibuprofen tablets are and what they are used for
2. What you need to know before you take Ibuprofen tablets
3. How to take Ibuprofen tablets
4. Possible side effects
5. How to store Ibuprofen tablets
6. Contents of the pack and other information
The name of your medicine is Ibuprofen tablets. The active ingredient in your medicine is ibuprofen. Ibuprofen belongs to a group of medicines called Non-Steroidal Anti-inflammatory Drugs (NSAIDs). Ibuprofen works by reducing inflammation and relieving pain including period pain, nerve related pain (neuralgia), dental pain, headaches and migraine, backache, swelling and stiffness in the joints and muscles (rheumatic and muscular pain), arthritis, fever and cold and flu symptoms.
Take special care with Ibuprofen tablets if you:
Serious skin reactions have been reported in association with Ibuprofen tablets treatment. You should stop taking Ibuprofen tablets and seek medical attention immediately, if you develop any skin rash, lesions of the mucous membranes, blisters or other signs of allergy since this can be the first signs of a very serious skin reaction. See section 4.
There is a risk of renal impairment in dehydrated adolescents.
Speak to your doctor or pharmacist before you take this medicine.
Anti-inflammatory/pain-killer medicines like ibuprofen may be associated with a small increased risk of heart attack or stroke, particularly when used at high doses. Do not exceed the recommended dose or duration of treatment. You should discuss your treatment with your doctor or pharmacist before taking ibuprofen if you:
Ibuprofen may hide signs of infections such as fever and pain. It is therefore possible that Ibuprofen may delay appropriate treatment of infection, which may lead to an increased risk of complications. This has been observed in pneumonia caused by bacteria and bacterial skin infections related to chickenpox. If you take this medicine while you have an infection and your symptoms of the infection persist or worsen, consult a doctor without delay.
Tell your doctor or pharmacist if you are taking, have recently taken or might take any other medicines, including medicines obtained without a prescription. Ibuprofen may affect or be affected by some other medicines. For example:
Some other medicines may also affect or be affected by the treatment of Ibuprofen. You should therefore always seek the advice of your doctor or pharmacist before you use ibuprofen with other medicines.
Do not drink alcohol whilst taking this medicine.
Do not take Ibuprofen tablets if you are in the last 3 months of pregnancy as it could harm your unborn child or cause problems at delivery. It can cause kidney and heart problems in your unborn baby. It may affect your and your baby’s tendency to bleed and cause labour to be later or longer than expected. You should not take Ibuprofen tablets during the first 6 months of pregnancy unless absolutely necessary and advised by your doctor. If you need treatment during this period or while you are trying to get pregnant, the lowest dose for the shortest time possible should be used. If taken for more than a few days from 20 weeks of pregnancy onward, Ibuprofen tablets can cause kidney problems in your unborn baby that may lead to low levels of amniotic fluid that surrounds the baby (oligohydramnios) or narrowing of a blood vessel (ductus arteriosus) in the heart of the baby. If you need treatment for longer than a few days, your doctor may recommend additional monitoring.
Ibuprofen tablets belong to a group of medicines which may impair fertility in women. This effect is reversible on stopping the medicine. It is unlikely that Ibuprofen tablets, used occasionally, will affect your chances of becoming pregnant, however, tell your doctor before taking this medicine if you are having problems when trying to become pregnant.
Ask your doctor or pharmacist for advice before taking any medicine.
It is possible that this medicine can pass into breast milk. If you are breastfeeding, speak to your doctor or pharmacist for advice before taking this, or any medicine.
This medicine may make you feel dizzy, drowsy or tired. You may also experience blurry vision. Do not drive or use tools or machines if you are affected in any way after taking this medicine.
If you have been told by your doctor that you have intolerance to some sugars, contact your doctor before taking this medicinal product.
This medicine contains less than 1mmol sodium (23mg) per tablet, that is to say essentially 'sodium-free'.
Always take this medicine exactly as described in this leaflet or as your doctor, pharmacist or nurse has told you. Check with your doctor, pharmacist or nurse if you are not sure.
This product is intended for short term use only. The lowest effective dose should be used for the shortest duration necessary to relieve symptoms. You should not take Ibuprofen tablets for longer than 10 days unless your doctor tells you to. If you have an infection, consult a doctor without delay if symptoms (such as fever and pain) persist or worsen (see section 2).
The usual dose is 200 or 400mg (1 or 2 tablets) to be taken with a drink of water, preferably with or after food, up to three times a day as required. The dose should not be repeated more frequently than every 4 hours. Do not take more than 1200mg (6 tablets) in 24 hours.
Taking this medicine with or after food or milk may only partially reduce stomach side effects such as indigestion (see section 4).
If in adolescents this medicinal product is required for more than 3 days, or if symptoms worsen a doctor should be consulted.
If you accidentally take too many Ibuprofen tablets than you should, or if children have taken this medicine by accident, you should contact your doctor or go to your nearest hospital casualty department immediately to get an opinion of the risk and advice on action to be taken. Take this leaflet and any unused tablets with you to show the doctor.
The symptoms of an overdose include vomiting (being sick – may be blood streaked), headache, confusion, shaky eye movement, nausea (feeling sick), stomach pain and possibly diarrhoea. Dizziness, ringing in the ears (tinnitus) and fainting can also be signs of an overdose. At high doses, drowsiness, chest pain, palpitations, loss of consciousness, convulsions (mainly in children), weakness and blood in urine, cold body feeling, and breathing problems have been reported.
The doctor will assess your condition and decide how to treat your overdose.
If you forget to take your medicine take it as soon as you remember. If it is almost time for your next dose do not take the missed dose at all. Do not take a double dose to make up for a forgotten dose.
If you have any further questions on the use of this medicine, ask your doctor, pharmacist or nurse.
Like all medicines, Ibuprofen tablets can cause side effects, although not everybody gets them. If any side effects become serious or if you notice any side effects that are not listed in this leaflet, please tell your doctor or pharmacist. You can minimise the risk of side effects by taking the least amount of tablets for the shortest amount of time necessary to control your symptoms. (Drug reaction with eosinophilia and systemic symptoms):
A severe skin reaction known as DRESS syndrome can occur. Symptoms of DRESS include: skin rash, fever, swelling of lymph nodes and an increase of eosinophils (a type of white blood cells.)
Medicines such as Ibuprofen tablets have been associated with a small increased risk of heart attack (myocardial infarction) or stroke.
Medicines such as Ibuprofen tablets have in exceptional cases been associated with severe skin problems for patients with chicken pox or shingles.
Blood disorders, kidney problems, liver problems or severe skin reactions may occur rarely with ibuprofen.
Very rarely Ibuprofen tablets may cause aseptic meningitis (inflammation of the protective membrane surrounding the brain). Ibuprofen has also been shown to sometimes worsen the symptoms of Crohn’s disease or colitis.
Ibuprofen tablets, especially when taken at higher than recommended doses or for a prolonged period of time, can cause damage to your kidneys and affect them removing acids properly from your blood into urine (renal tubular acidosis). It can also cause very low levels of potassium in your blood (see section 2). This is a very serious condition and will require immediate treatment. Signs and symptoms include muscle weakness and light-headedness.
Common (affects up to 1 in 10 people):
Uncommon (affects up to 1 in 100 people):
Rare (affects up to 1 in a 1000 people):
Very rare (affects up to 1 in 10,000 people):
Not known (frequency cannot be estimated from available data):
If you get any side effects, talk to your doctor, pharmacist or nurse. This includes any possible side effects not listed in this leaflet. You can also report side effects directly via the Yellow Card Scheme at www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store.
By reporting side effects you can help provide more information on the safety of this medicine.
Keep this medicine out of the sight and reach of children.
Do not use this medicine after the expiry date which is stated on the blister or carton. The expiry date refers to the last day of that month.
Do not store above 25°C. Store in the original package in order to protect from light and moisture.
Do not throw away any medicines via wastewater or household waste. Ask your pharmacist how to throw away medicines you no longer use. These measures will help protect the environment.
The active substance is ibuprofen. Each Ibuprofen 200mg Coated Tablet contains 200mg ibuprofen.
The other ingredients are colloidal anhydrous silica, starch, povidone, microcrystalline cellulose, alginic acid, magnesium stearate, sodium lauryl sulfate, sodium starch glycollate and croscarmellose sodium.
The coating contains PVAP sealcote, purified talc, sucrose, calcium carbonate, acacia, titanium dioxide (E171) and carnauba wax.
Ibuprofen tablets are round, white, sugar coated tablets.
Ibuprofen tablets are available in the following packs:
Not all pack sizes may be marketed.
To listen to or request a copy of this leaflet in Braille, large print or audio please call, free of charge: 0800 198 5000 (UK only).
Please be ready to give the following information:
Product name Reference number
Ibuprofen 200mg Coated Tablets 29831/0368
This is a service provided by the Royal National Institute of Blind People.
This leaflet was last revised in February 2023